South Dakota, 2012

Damaging Winds in South Dakota, May 18 to 19, 2012

May 18 to 19, 2012 · NWS ABR · 5 events in 3 counties and zones

A couple isolated thunderstorms brought severe weather to parts of central Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple isolated thunderstorms brought severe weather to parts of central Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 18, 4:24 AM MST, 3 hours 6 minutes earlier.

Area forecast discussion, May 18, 4:24 AM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
624 AM CDT FRI MAY 18 2012

.UPDATE...
AVIATION DISCUSSION UPDATED FOR 12Z TAF ISSUANCE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY

FORECAST CHALLENGES TODAY INCLUDE WINDS IN THE EASTERN CWA...AND
THE POSSIBILITY FOR SEVERE STORMS IN THE WESTERN CWA TONIGHT.

THE NORTHERN PLAINS REMAINS UNDER A BROAD AREA OF LOW PRESSURE
WITH A COLD FRONT BISECTING THE CWA FROM NORTH TO SOUTH. THIS COLD
FRONT IS EXPECTED TO PUSH NORTHWARD TODAY AS A WARM FRONT. THIS
SHOULD RESULT IN ANOTHER WARM DAY WITH HIGHS LIKELY REACHING THE
UPPER 80S AND LOWER 90S. STRONG SOUTHERLY WINDS WILL ONCE AGAIN
DEVELOP IN THE EASTERN CWA TODAY. THOUGHT ABOUT ISSUING A WIND
ADVISORY...BUT WINDS APPEAR TO BE SLIGHTLY WEAKER THEN YESTERDAY.

LATER TONIGHT...A BROAD UPPER LEVEL TROF ALONG WITH A SURFACE COLD
FRONT WILL BEGIN TO MOVE ACROSS THE WESTERN DAKOTA. THIS COLD
FRONT WILL INTERACT WITH DECENT ML CAPE VALUES OVER 2K J/KG TO
PRODUCE STRONG TO POSSIBLE SEVERE THUNDERSTORMS. THE LIMITING
FACTOR IS WEAK 0-6KM BULK SHEAR OF 20 TO 30 KNOTS. THE BEST LIFT
AND SHEAR SEEMS GOOD OVER NORTH CENTRAL SOUTH DAKOTA OR WHERE THE
MID LEVEL TROF COINCIDES. OVERALL IT SEEMS POSSIBLE FOR A STORM OR
TWO TO BECOME SEVERE WITH STRONG WINDS AND SMALL HAIL BEING THE
MAIN THREAT.

THE MID LEVEL TROF WILL BE SLOW TO PUSH ACROSS THE REGION WITH
ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH
SATURDAY EVENING.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

THE 00Z MODELS WERE GENERALLY SIMILAR WITH THE LONG WAVE PATTERN
ACROSS THE CONUS. WE START OFF WITH A DEVELOPING MID LEVEL RIDGE
AND DRY CONDITIONS EARLY IN THE PERIOD. HOWEVER ENERGY COMING OFF
THE PACIFIC SHUNTS THAT RIDGE OFF TO THE EAST FOR THE REST OF THE
PERIOD. FOR THE TUESDAY NIGHT THROUGH THURSDAY TIME FRAME A MEAN
SFC FRONTAL BOUNDARY WILL SLIDE INTO THE REGION. THE FRONT ALONG
WITH ENERGY ALOFT WILL LIKELY PROMOTE SOME THUNDERSTORM ACTIVITY
OVER THE FORECAST AREA. UNCERTAINTY IN TIMING AND PLACEMENT
SUGGESTS A BROAD BRUSH MODEL BLEND IS THE BEST SOLUTION FOR POPS
LATE IN THE PERIOD. TEMPERATURES THROUGH THE ENTIRE PERIOD SHOULD
FAVOR NEAR TO ABOVE NORMAL BASED ON PROGGED H85 TEMPS FROM BOTH
THE ECMWF AND GFS.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH TODAY. HOWEVER SOME STORMS
SHOULD DEVELOP ACROSS THE MO RVR VALLEY LATE THIS AFTERNOON...WITH
THOSE STORMS SPREADING EAST OVERNIGHT. ANY OF THOSE STORMS COULD
PROVIDE FOR A PERIOD OF MVFR/IFR CIGS/VSBYS. OTHERWISE IT WILL
ALSO TURN WIND TODAY...PARTICULARLY AT KABR/KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

UPDATE...TDK
SHORT TERM...SD
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 18, 2:16 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CDT FRI MAY 18 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
416 AM CDT FRI MAY 18 2012 /316 AM MDT FRI MAY 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHERLY WINDS ARE EXPECTED TODAY FOR LOCATIONS ALONG AND
EAST OF THE I-29 CORRIDOR. A FEW WIND GUSTS MAY EXCEED 40 MPH AT TIME.

A COLD FRONT WILL MOVE ACROSS THE REGION LATER TONIGHT. THIS COLD
FRONT WILL BRING A DECENT CHANCE FOR THUNDERSTORMS...ESPECIALLY
FOR LOCATIONS ALONG AND WEST OF THE MISSOURI RIVER. A FEW
THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS ON SATURDAY AND
SATURDAY NIGHT. AT THIS TIME SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SD

The radar

The Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanley

When
May 18, 7:30 AM MST
Where
Stanley County, 8.92 mi E of Hayes Airstrip
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.360, -100.820

Sixty mph winds were estimated.

Thunderstorm Wind, Stanley

When
May 18, 7:30 PM MST
Where
Stanley County, 8.92 mi E of Hayes Airstrip
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.360, -100.820

Seventy mph winds took part of the roof off a barn which downed some power lines at the residence.

Thunderstorm Wind, Faulk

When
May 18, 11:40 PM CST
Where
Faulk County, 5.92 mi SE of Cresbard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.100, -98.900

Sixty mph winds downed some large tree limbs.

Thunderstorm Wind, Faulk

When
May 18, 11:45 PM CST
Where
Faulk County, 1.47 mi SSW of Cresbard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.150, -98.980

Sixty mph winds were estimated by the public.

Thunderstorm Wind, Edmunds

When
May 19, 12:15 AM CST
Where
Edmunds County, 2.99 mi WSW of Mina
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.420, -98.830

Sixty mph winds knocked down horse fences along property.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385108, 385068, 385069, 385071, 385070.